Utah, 2012Winter Storm and Winter Weather in Utah, December 14 to 15, 2012
December 14 to 15, 2012 · NWS GJT · 2 events in 2 counties and zones
A moist Pacific trough brought heavy snow to the mountains of southeast Utah and significant snow accumulations to the lower elevations of extreme southeast Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough brought heavy snow to the mountains of southeast Utah and significant snow accumulations to the lower elevations of extreme southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 13, 9:38 PM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Dec 13, 9:38 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
938 PM MST THU DEC 13 2012
.UPDATE...
ISSUED AT 938 PM MST THU DEC 13 2012
UPDATED TO ADD SNOW ADVISORY TO EXTREME SOUTHEAST UTAH. LATEST
MODELS SEEM TO BE COMING TO CONSENSUS ON RAPID LOWERING OF SNOW
LEVEL IN RESPONSE TO EVAPORATIVE COOLING ALOFT. AS A RESULT...
WHAT WAS INITIALLY EXPECTED TO FALL AS RAIN WILL MORE LIKELY FALL
AS SNOW. DYNAMICS SHOULD BE CONSIDERABLE LATE TONIGHT AND INTO
EARLY FRIDAY MORNING OVER THIS AREA WHEN MOST OF THE SNOW WILL
FALL. SNOW WILL CONTINUE THROUGH THE AFTERNOON WITH TOTALS
APPROACHING 6 INCHES AT THE BASE OF THE ABAJOS.
HILITES ACROSS THE REMAINDER OF THE AREA APPEARED TO BE ON TRACK
AND MADE NO CHANGES.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 319 PM MST THU DEC 13 2012
THE APPROACHING STORM MOVED ONSHORE OVER CA THIS MORNING WITH A
SIGNIFICANT BAND OF UPLIFT AND PRECIPITATION DEVELOPING AHEAD OF THE
UPPER LOW OVER SRN CA AND NV. WV AND IR SATELLITE IMAGERY SHOW A
STRONG VORT MAX AND SHORTWAVE TROUGH ROUNDING THE BASE OF THE MAIN
TROUGH AND THIS FEATURE WILL BECOME THE MAIN PLAYER IN WEATHER
ACROSS THE SWRN U.S. AND THE CENTRAL ROCKIES OVER THE NEXT 36 HOURS.
THIS SHORTWAVE LIFTS NORTHEAST LATER TONIGHT AND FRIDAY. BOTH THE
NAM AND GFS CARRY IT DIRECTLY OVER THE FOUR CORNERS WITH THE NAM
HAVING A IT MORE AMPLITUDE. THE NAM IS ALSO FASTER...PLACING THE
SHORTWAVE OVER THE FOUR CORNERS AT 18Z FRI...WHILE THE GFS IS 3
HOURS SLOWER.
BOTH MODELS PRODUCE A GLUT OF DEEP MOISTURE WHICH COVERS THE SWRN
U.S. TONIGHT AND SPREADS ACROSS SE UT AND SW CO BY 09-12Z FRIDAY
MORNING. SPECIFIC HUMIDITIES WILL RUN FROM 2-5 G/KG WITHIN A LAYER
OF ISENTROPIC UPLIFT AT 300K. THE SOUTHWESTERLY OROGRAPHICS WILL
COMBINE WITH DYNAMIC LIFT AS THE TROUGH MOVES OVERHEAD. THERE WILL
BE A SATURATED AND UNSTABLE LOW TO MID-LEVEL FORECAST SOUNDING AND
FAVORABLE A DENDRITIC GROWTH TEMPERATURE PROFILE AS WELL. THIS ALL
WILL PRODUCE A 12 TO 18 HOUR PERIOD OF MODERATE TO HEAVY SNOW ACROSS
THE SOUTHERN HALF OF THE FORECAST AND PRECIPITATION LIKELY ACROSS
THE REST OF THE AREA. THESE CONDITIONS ARE IDEAL FOR SNOW PRODUCTION
ON SOUTH TO SOUTHWEST FACING SLOPES. THUS THE WINTER STORM WARNINGS
WILL CONTINUE FOR THE SAN JUAN MTS AND UNCOMPAHGRE PLATEAU...WITH
SNOW ADVISORIES FOR PORTIONS OF THE CENTRAL MOUNTAINS AND HIGHER
VALLEYS.
IN THE MAIN SHORT-RANGE MODELS THE 700 MB TROUGH PASSES TO THE EAST
SOMETIME FRIDAY AFTERNOON. THIS WILL BEGIN THE TRANSITION FROM A SW
CO STORM TO ONE MORE CAPABLE OF PRODUCING SIGNIFICANT WEATHER OVER
CENTRAL AND NW CO...AND NE UT. IT LOOKS LIKE TEMPERATURES FRIDAY
MORNING WILL BE A BIT TOO WARM IN THE COLORADO AND UNCOMPAHGRE RIVER
VALLEYS...INCLUDING GRAND JUNCTION...MONTROSE...AND MOAB...AND THE
WIND DIRECTION UNFAVORABLE FOR WIDESPREAD PRECIPITATION UNTIL FRI
AFTERNOON. IT APPEARS THE BEST CHANCE OF SNOW IN THE WEST-CENTRAL
VALLEYS HOLDS OFF UNTIL FRIDAY EVENING. BLV THESE AREAS WILL
EXPERIENCE MIXED RAIN AND SNOW MOST OF THE DAY ON FRIDAY...CHANGING
TO SNOW FRIDAY NIGHT.
AS THE STORM MOVES FROM EASTERN CO TO THE PLAINS LATE FRI NIGHT...
SNOWFALL ACROSS THE AREA WILL DECREASE...THOUGH CLOUDS AND PRECIP
WILL INCREASE FROM THE WEST AS THE NEXT STORM APPROACHES.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 319 PM MST THU DEC 13 2012
A SECOND SHORTWAVE HARD ON THE HEELS OF THE FIRST CROSSES THE AREA
ON SATURDAY. BEST Q-G FORCING SHOWN ACROSS THE SOUTH SATURDAY
MORNING FOLLOWED BY MOIST WESTERLY FLOW SAT AFTERNOON. A WEAK
SURFACE TROUGH SLIPS ACROSS THE NORTH BUT NO DISCERNIBLE FRONT IS
SEEN. FOCUS OF PRECIPITATION SHOULD SHIFT TO THE NORTH HALF BY
MIDDAY SATURDAY AND BECOME A BIT MORE SHOWERY AS WEAK COLD
ADVECTION KEEPS LAPSE RATES MODERATE...BUT 700 MB WIND SPEEDS OF
10-15 KTS INDICATED...SO OROGRAPHIC FORCING SHOULD ALSO BE WEAK.
NEW SNOW ACCUMULATIONS LOOK TO BE 1-3 INCHES FOR THE MTNS
SATURDAY...EXCEPT GRAND MESA WHICH COULD SEE A BIT MORE. NOT AS
NOTICEABLE OF A BREAK BETWEEN DISTURBANCES AS SEEN YESTERDAY...BUT
WITH THE LESSER AMOUNTS OF NEW SNOW ON SATURDAY GENERALLY EXPECTED
ACROSS THE SOUTH WHERE COVERAGE SHOULD ALSO BE DECREASING...NO
EXTENSION OF THE CURRENT HIGHLIGHTS FOR THAT AREA AT THIS TIME.
WILL NEED TO KEEP AN EYE ON THIS...HOWEVER...ESPECIALLY FOR GRAND
MESA IN THE WESTERLY FLOW...SHOULD TIMING CONTINUE TO CHANGE.
A WEAK DISTURBANCE PASSES ACROSS THE NORTH LATER IN THE DAY ON
SUNDAY AS FLOW BECOMES MORE NORTHWEST. TIME-HEIGHT SECTIONS KEEP
SOME LOW LEVEL MOISTURE IN PLACE FOR A CONTINUED CHANCE OF SNOW.
LOOKING AT NEXT WEEK...A LONG WAVE TROUGH OVER THE WESTERN AND
CENTRAL USA SHOULD KEEP DISTURBANCES ROTATING ACROSS THE ROCKIES
PERIODICALLY. A BIT OF A LULL ON MONDAY WILL BE FOLLOWED BY AN
INCREASED CHANCE OF SNOW TUE NIGHT INTO WED AS BOTH THE GFS AND
ECMWF SHOW ANOTHER TROUGH CROSSING ERN UT/WRN CO. BUMPED POPS UP A
BIT OVER THE BLENDED CONSENSUS MODEL AS A RESULT. MODELS HINT AT
YET OTHER ONE THEN LATE NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 938 PM MST THU DEC 13 2012
VFR CONDITIONS WILL CONTINUE INTO THE EARLY MORNING HOURS...WITH
LAYERS OF MID AND HIGH CLOUDS COVERING THE AREA. A STRONG PACIFIC
STORM WILL MOVE IN LATE TONIGHT AND CONDITIONS WILL GRADUALLY
DETERIORATE FRIDAY AND FRIDAY NIGHT. BY SUNRISE FRIDAY...THE
SOUTHWEST COLORADO MOUNTAINS WILL BE OBSCURED IN WIDESPREAD SNOW
AND IFR CIGS AND VSBYS. KRIL AND KEGE WILL BE IN RAIN AND SNOW
SHOWERS AND OCCASIONAL MVFR CONDITIONS. KASE WILL SEE THE SAME
CONDITIONS CAUSED BY SNOWFALL. BY LATE FRIDAY AFTERNOON AND
CONTINUING INTO FRIDAY EVENING...ALL MOUNTAINS AND HIGH PASSES
WILL BE OBSCURED WITH PERIODS OF IFR AND LIFR OVER KEGE AND KASE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 AM FRIDAY TO 6 AM MST SATURDAY
FOR COZ009-012-014.
WINTER STORM WARNING FROM 3 AM FRIDAY TO 6 AM MST SATURDAY FOR
COZ017>019-021>023.
WINTER WEATHER ADVISORY FROM 3 AM FRIDAY TO 6 AM MST SATURDAY
FOR COZ020.
UT...WINTER WEATHER ADVISORY FROM 3 AM FRIDAY TO 6 AM MST SATURDAY
FOR UTZ028.
WINTER WEATHER ADVISORY FROM 3 AM FRIDAY TO 9 PM MST SATURDAY
FOR UTZ022.
&&
UPDATE...NL
SHORT TERM...CC
LONG TERM...JAD
AVIATION...TGJTHazardous weather outlook, Dec 13, 6:02 AM MST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MST THU DEC 13 2012
COZ001>014-017>023-UTZ022>025-027>029-141315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
602 AM MST THU DEC 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM FRIDAY TO 6 AM MST
SATURDAY FOR COZ009-012-014...
...WINTER STORM WARNING IN EFFECT FROM 3 AM FRIDAY TO 6 AM MST
SATURDAY FOR COZ017>019-021>023...
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM FRIDAY TO 6 AM MST
SATURDAY FOR COZ020...
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM FRIDAY TO 6 AM MST
SATURDAY FOR UTZ028...
.DAY ONE...TODAY AND TONIGHT
PLENTY OF CLOUDS IN THE FORECAST TODAY WITH LITTLE PRECIPITATION
EXPECTED EXCEPT FOR THE EASTERN UINTAH MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A CLOSED LOW WILL MOVE ACROSS THE FOUR CORNERS REGION FRIDAY
BRINGING PLENTY OF SNOWFALL TO THE SAN JUANS AND SURROUNDING
AREAS. AS SHOWN ABOVE...PLENTY OF WARNINGS AND ADVISORIES HAVE
BEEN ISSUED FOR THIS STORM. SNOWFALL WILL LIGHTEN UP SATURDAY BUT
IS EXPECTED TO CONTINUE THROUGH MONDAY THOUGH THERE WILL BE BREAKS
IN PRECIPITATION. MOST SNOWFALL SHOULD END BY MONDAY WITH ANOTHER
ROUND OF PRECIPITATION EXPECTED TUESDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY SNOWFALL AMOUNTS TO THE GRAND
JUNCTION WEATHER FORECAST OFFICE.
Winter Storm, La Sal & Abajo Mountains
- When
- December 14, 3:00 AM MST to December 15, 2:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall accumulations of 11 to 18 inches were measured across the area. Additionally, wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Weather, Southeast Utah
- When
- December 14, 8:00 AM MST to December 15, 10:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 6 inches were measured across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, December 14, 20121 death · $30,000 · EF0 · 23 events
- Damaging Winds and High Wind in Texas, December 14, 2012$11,000 · 67 kt wind · 19 events
- Heavy Snow and Damaging Winds in New Mexico, December 14, 201257 kt wind · 14 events
- Winter Storm and Winter Weather in Colorado, December 14 to 16, 201212 events
- High Wind in Texas, December 14 to 15, 201270 kt wind · 6 events
- Winter Storm in Colorado, December 14 to 15, 20123 events
- Damaging Winds in Oklahoma, December 14, 2012$10,000 · 56 kt wind · 2 events
- High Wind in Texas, December 14, 201254 kt wind · 2 events
- High Wind in New Mexico, December 14, 20121 event
- Winter Storm in Alaska, December 14 to 15, 20121 event
- Damaging Wind in Texas, December 14, 2012$10,000 · 61 kt wind · 1 event
- Heavy Snow in Arizona, December 14 to 15, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432413, 432420.